Tracleer for Raynaud's vs. Revatio
Posted 02 September 2008 - 12:23 PM
I have finally gotten the go-ahead from my cardiologist to try a new medication for my severe Raynaud's. I have already experienced a horrible year of gangrene leading to the loss of a finger tip. I tried norvasc and Tracleer but perhaps I was already too far gone for them to help.
I'd like to suggest to my rheumatologist one of the above meds, Tracleer or revatio. I am wondering what is your experience with these. How long till you notice a difference? I am hoping to avoid problems this winter by getting an early start. At this point I have a finger that was turning black, and is now trying to ulcerate, but nitro-paste is helping somewhat. It's such a pain though, the nitro and headachy.
What do you all think? Thanks in advance,
Posted 02 September 2008 - 12:41 PM
I can't speak for Revatio but I can speak some for Tracleer. I was prescribed Tracleer 2 years ago for PAH. I started it in September. That winter was the first winter since I got Raynaud's that my fingers did not turn white. The got purple, but not once did any of them get white. That remains true to this day. I've been on half dosage for a year and it still works for me for both Raynaud's and PAH.
Did you see the article posted yesterday about statins and digital ulcers? If you missed, take a look. It looks like statins might be another alternative for digital ulcers and Raynaud's.
Statins: Potentially Useful in Therapy of Systemic Sclerosis-related Raynaud's Phenomenon and Digital Ulcers.
I hope you find something that does work for you. I've never experienced an ulcer, but I have a tremendous amount of empathy for those of you that do have to deal with them. Let us know what you decide and how it works for you.
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)
Posted 02 September 2008 - 02:42 PM
I'm on revatio during the winter. I never really noticed a major change but my doctor says my hands are a lot less blue and that when they do turn blue, they turn pink again faster. And when I do think about it, I haven't had a bad ulcer for two years (yay!). But I think it does make me a little light-headed but I'm on other meds that also lower my blood pressure, so I was happy not to have to take it over the summer. They only want me to take it during the day because I'm out doing stuff, because it only works for 8 hours, so to take it at night when I'm under all my blankets isn't really necessary.
So that's been my experience with revatio.
Posted 02 September 2008 - 05:39 PM
I have no experience with Tracleer, but when I started taking Viagra (same thing as Ravatio only a different dose) I thought it was a miracle! I took that for awhile (every single day) then switched to Cialis because you can take less of it for the same effect, and now I just switched to Revatio. I expect to continue to have wonderful success with it.
My finger ulcers were really bad prior to beginning Viagra. I had gangrene on one and it took about a year to heal. I lost part of the end of the finger to gangrene and I almost had to have the first joint amputated.
Did I misunderstand? I thought you said you had already tried Tracleer and it didn't help much. If that's the case, I think I'd try Revatio. It's working for me.
All these drugs we take can have some serious side effects, and I'd love to start taking nothing, but, on the other hand, these drugs are keeping me going!
Mary in Texas
Posted 03 September 2008 - 12:42 AM
Mary, I am definitely worried about all the pills too. I have several other health conditions (as most of us do) and I have to watch what I take. It seems like some of the 'cures' are worse than the problems! However, I too, suffered gangrene, and like you, it too a year to go away and they were thinking amputation but let it die and fall off--ugh! never again I hope! I'd do almost anything to avoid that pain again. I was on increasingly higher doses of every pain pill, even became tolerant to them and wound up on a pain patch.
I wrote to my rheumatologist so lets see what he thinks. Thanks again, you are all so helpful. It never ceases to amaze me how helpful this list is and how caring the people are and so willing to share. Also how informed! Scleroderma must produce some of the best self educated people on the planet!
Posted 09 September 2008 - 08:03 AM
Prazosin is an alpha blocker. Raynaud's is thought to possibly have some contributing causation in overactivity of the sympathetic ("fight or flight") nervous system. Prazosin tends to suppress this. Sympathetic suppression tends to increase peripheral circulation. As with so many of these drugs, the effectiveness varies. For some (me) Prazosin work great on Raynaud's - but others have not had this success. By the way, it is an older, less expensive medication - so the big corporate "pushers" don't tout it. I have had no side effects, and I take many meds. I had a side effect with Adalat - gynecomastia, but not in the senses of true male breast growth. I got some hard, sensitive tissue (about the size of a dime) under my nipples. It went away when I went off Adalat.
The main side effect (as with most peripheral vasodilators) is lowering of blood pressure (hypotension). Your doctor may be hesitant to prescribe it for fear of hypotension (and may not tell you this - and it's your pain, not his). Get your own blood pressure tester at a drug store or pharmacy and promise to check your pressure. Also, be on the lookout for a feeling of faintness when you arise from sitting or lying (a sign of hypotension). Things might be more complicated if you have heart issues.
I "found" Prazosin by searching the Net when I couldn't get sufficient relief witht the Adalat, and brought my research to my rheumatologist. Once again - proving that you must be your own doctor, and insist on your points with your doctor. Fortunately my rheumatologist is a wonderful communicator (not a quality common in doctors). Push, push, push - and fire the doctor who won't engage in the dialogue.
My only other advice is to maintain core warmth. No amount of handwarming is helpful if the core of the body isn't warm (but I'm sure you know this...).
Posted 23 September 2008 - 07:14 AM
Posted 23 September 2008 - 08:36 AM
Congrats on getting approved for your new medication. These are great questions to ask your doctor...well, when there's time and when we remember the questions, eh? Here is a link to the Revatio site. Some of the common side effects include nosebleeds, upset stomach, trouble sleeping, headache and flushing. It's manufactured by Pfizer which has an active patient assistance program to answer inquiries.
Also be sure to ask your pharmacist about it, as well; they are a gold mine of experience and can give you overall information; whereas of course us individuals may have exceptionally good -- or bad -- experiences with any particular drug. But there's no way to really tell if any of our health situations or medication interactions are similar at all, of course. I hope this works for you and tames your Raynaud's and gangrene (off label or whatever...)...
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099
The most important thing in the world to know about scleroderma is sclero.org.
Posted 24 September 2008 - 01:10 PM
I have tried Viagra in the past and would get terrible headaches so I had to cut the dosage down quite a bit. I couldn't get the headaches to go away so I stopped taking it. I was in a study for the tracleer and that sent my liver through the ringer! It has been two years and now it is finally back to normal.
Good luck! I really hope you find something that works for you with out any side effects.
(Retired) ISN/SCTC List Coordinator
(Retired) ISN Sclero Forums Assistant Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Fundraiser
International Scleroderma Network (ISN)
Posted 30 September 2008 - 06:13 AM
Posted 05 October 2008 - 05:22 PM
Posted 07 October 2008 - 01:03 PM
I think you'l find Revatio to be quite expensive, possibly more than Viagra or the same. I don't know the exact cost, but my pharmacist took quite double-take and said it was good I had insurance! How about nitro cream, Prazosin and calcium channel blockers?